Indiana, 2014

Flooding and Heavy Rain in Indiana, September 10 to 11, 2014

September 10 to 11, 2014 · NWS LMK · 3 events in 2 counties and zones

On September 11th, moisture pooled along a pre-frontal trough during the early morning hours across southern Indiana and northern Kentucky. A modest low level jet brought a continuous source of moisture to an area of convection that moved southwards across southern Indiana after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On September 11th, moisture pooled along a pre-frontal trough during the early morning hours across southern Indiana and northern Kentucky. A modest low level jet brought a continuous source of moisture to an area of convection that moved southwards across southern Indiana after midnight. This line of storms slowly sagged south and briefly stalled roughly along Interstate 64. Over a three hour period, training convection brought two to locally over 3 inches to several southern Indiana counties along the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 10, 10:03 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 10, 10:03 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1103 PM EDT Wed Sep 10 2014

...Forecast Update...
Issued at 1100 PM EDT Tue Sep 10 2014

Looking at the latest guidance concern has increased for the
potential for training storms across southern Indiana and portions
of north central Kentucky. Where exactly the boundary will stall out
is still a bit in question. However, given the high amounts of
moisture pooling ahead of the front and the potential for training
there is certainly the potential for some flash flooding overnight.
We have therefore issued a Flash Flood Watch through 12Z. Urban and
low lying areas have the highest potential for flooding along with
small creeks and streams

Issued at 918 PM EDT Tue Sep 10 2014

A couple of lines of showers and storms have developed tonight as a
prefrontal trough and cold front approach from the west and
northwest. A few light showers have moved into Dubois county so far
this evening. Rain chances will increase quickly across southern
Indiana over the next few hours as the lines of storms move in and
potentially begin to merge. A few warnings have been issued across
IL, MO, and IN this evening. However, instability will continue to
decrease overnight. Flow will become almost parallel to the
boundaries while moisture pools in front of them. Thus, the main
concern for the LMK forecast area will be heavy rainfall and the
potential for ponding of water or some flash flooding. The highest
potential for heavy rain/flooding will be along and north of the
Ohio River.

Made some edits to the forecast this evening, mainly to refine the
timing of the precipitation and bring the forecast in line with
current observations.

.SHORT TERM (Now through Thursday Night)...
Issued at 250 PM EDT Wed Sep 10 2014

Extensive cloud cover has started to thin out across the region this
afternoon.  Under breezy south to southwest winds, temperatures are
starting to warm up a bit.  Highs have generally been in the upper
70s to the lower 80s.  However, with the thinning of the cloud
cover, we should see temperatures warm up a little more this
afternoon.  Afternoon readings should top out in the lower to middle
80s.  The clouds have also kept instability down and convective
coverage has been quite limited.  Convective temperatures are
generally in the 83-85 degree range, so as temperatures warm a
little more, we may see some isolated convection go up.  Some of
this convection is already developing across middle TN and this may
move into southern KY later this afternoon/evening.

As we move into the evening/overnight hours, surface cold front
currently over central MO/IL will move SE toward the Ohio Valley.
As this occurs, the front will encounter a warm and and unstable
atmosphere.  Lines of convection are expected to develop out to our
west and then shift east east.  It appears that one or more lines of
convection may develop out ahead of the actual surface cold front.
With these lines oriented to the low-level southwesterly flow, they
will slowly move east while individual storms move NE along the
line.  This may result in some heavy rain/training storms which
could result in locally heavy rain.  The main line of convection is
expected to arrive in southern Indiana this evening and approach the
Ohio River just before Midnight EDT.  This line will sink
southeastward overnight and affect much of central and south-central
KY during the overnight hours.

While instability will be highest this afternoon, the loss of
heating this evening with the setting sun will lead to a lesser
amount of instability available.  While bulk wind shear values will
still be favorable for convection, we expect the convection to
weaken as it pushes through our forecast area.  Highest risk of
strong/severe storms will likely be across our NW CWA in southern
Indiana.  Damaging winds would be the main severe weather hazard
followed by lightning and heavy rainfall.  Across central and
southern KY, heavy rainfall and lightning will be the main weather
hazards.  Rainfall amounts of one half to one and a half inches will
be possible by the line of storms passes through the region
overnight.  Heavy rains within this moist airmass could result in
some local hydrologic issues with area creeks and streams filling up
quickly along with poor drainage areas.  Temperatures will remain
mild overnight with lows dropping into the middle-upper 60s across
the northern parts of southern Indiana with mainly lower 70s across
Kentucky.

Surface cold front looks to slip southward across the state early
Thursday morning with showers and storms ending from northwest to
southeast.  The front looks like it will slow down a bit as it comes
through KY, so additional showers and storms across our
east/southeast will remain possible throughout much of the day on
Thursday.  Plenty of low-level moisture will be in place, and we'll
probably see quite a bit of low-level cloudiness in the morning with
a slow clearing trend taking place from NW to SE during the
afternoon hours.  Temperatures will be much cooler than today with
reading topping out in the mid-upper 70s in the SE and lower 70s
across the NW.

The real surge of cooler and drier air will push into the region
Thursday night as skies clear out.  If winds slacken off enough, we
could see a little bit of radiation fog develop late Thursday night,
which will be something to watch as these are fairly common after
frontal passages in the late summer and early fall months.  Lows
tomorrow night look to cool into the mid-upper 50s in the north with
upper 50s to around 60 across central and southern Kentucky.

.LONG TERM (Friday through Wednesday)...
Issued at 312 PM EDT Wed Sep 10 2014

Friday - Friday Night...

A nearly stationary frontal boundary will be positioned south of the
CWA on Friday, nearly parallel to the shallow southwest flow aloft.
Meanwhile, surface high pressure will be in control over the
northern half of the CWA. Will keep Friday dry, although can't
completely rule out a stray shower over the extreme southern fringe
of our CWA nearer the frontal boundary. Will watch Friday night as
the right entrance region of the upper level jet slides nearer the
Ohio Valley and gives the best chance to squeeze out a measurable
shower or two. Have confined slight chance mention mainly west of
I-65, underneath the upper level feature. Any deep moisture will be
limited and most places are expected to stay dry. Highs Friday will
range from the low to mid 70s north to south across the area. Lows
Friday night are expected to range in the 55 to 60 range north, with
the low 60s south.

Saturday - Wednesday...

High pressure at the surface will become more established through
the weekend in the wake of a passing shortwave over the Great Lakes.
Expect zonal, but fairly benign mid level flow through Sunday. The
resulting pattern will be dry and noticeably cooler. Look for highs
in the upper 60s north to lower 70s south on Saturday. Expect
slightly warmer on Sunday with lower 70s north to mid 70s south.
Lows Friday night are expect to mostly dip into the lower 50s,
however a fair number of upper 40s readings appear possible over
southern Indiana. Much will depend on if winds can go calm, so will
not get too aggressive at this point as guidance shows winds staying
up around 5 mph or so. Lows Sunday night should range in the low to
mid 50s.

A more amplified shortwave should dive through the flow late Monday
into Monday night and could bring a round of measurable showers to
the area, however questions remain on how much deeper moisture this
system will have to work with, so will leave dry for now. If
precipitation chances need introduced, it will likely need to be
across the northern half or third of the CWA. Will continue the dry
forecast through Wednesday as another area of surface high pressure
builds in behind the passing upper level wave.

Look for highs in the 75 to 80 degree range Monday and Tuesday with
lows mostly in the 50s each night. Temperatures will be slightly
cooler on Wednesday behind the departing second system mentioned
above.

&&

.AVIATION (00Z TAF Update)...
Issued at 640 PM EDT Wed Sep 10 2014

Southwest winds will continue into this evening ahead of the cold
front which will push through tonight. Gusts are expected to
diminish with sunset, but sustained wind speeds will be in the 10-12
knot range. The thinking for these TAFs remains similar to the
previous forecast. The line of storms developing ahead of the cold
front should reach SDF in the 02-04Z time frame and BWG and LEX in
the 05-07Z time frame, though the line should be weakening as it
slides further south and east. Will continue to mention VCTS for a
few hours after the main line of storms.

Ceilings should lower in the wake of the front to low end MVFR.
These cigs will persist through the morning hours, then begin to
improve through the afternoon tomorrow. Winds will shift to
northwesterly in the wake of the front and be around 7-10 knots.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH until 8 AM EDT /7 AM CDT/ Thursday FOR
     KYZ023>025-028>034-038.

IN...FLASH FLOOD WATCH until 8 AM EDT /7 AM CDT/ Thursday FOR
     INZ076>079-083-084-089>092.

&&

Update.........EER
Short Term.....MJ
Long Term......BJS
Aviation.......EER
Hazardous weather outlook, Sep 10, 10:05 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1105 PM EDT WED SEP 10 2014

KYZ026-027-035>037-039>043-045>049-053>057-061>067-070>078-081-082-
120315-
OHIO KY-GRAYSON KY-FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...FRANKFORT...
GEORGETOWN...CYNTHIANA...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1105 PM EDT WED SEP 10 2014 /1005 PM CDT WED SEP 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

A STRONG COLD FRONT IS APPROACHING THE AREA...BRINGING A ROUND OF
STRONG THUNDERSTORMS TO THE REGION. THE MAIN WEATHER HAZARDS WITH
THESE STORMS WILL BE STRONG TO DAMAGING WINDS...TORRENTIAL
RAINS...AND FREQUENT LIGHTNING. ONE TO TWO INCHES OF RAINFALL
WITH ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE. THIS AMOUNT OF
RAINFALL MAY LEAD TO SOME PONDING OF WATER OR MINOR FLOODING
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE ON THURSDAY AS THE COLD FRONT MAKES
ITS WAY THROUGH THE AREA. A FEW STORMS COULD PRODUCE GUSTY WINDS
IN THE LAKE CUMBERLAND REGION...BUT OVERALL LIGHTNING AND LOCALLY
HEAVY RAIN WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF DAMAGING WIND OR
FLOODING OVERNIGHT AND THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

INZ076>079-083-084-089>092-KYZ023>025-028>034-038-120315-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-SPENCER KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
ELIZABETHTOWN...FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...
LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...SHELBYVILLE...
TAYLORSVILLE
1105 PM EDT WED SEP 10 2014 /1005 PM CDT WED SEP 10 2014/

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT /7 AM CDT/ THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

A STRONG COLD FRONT IS APPROACHING THE AREA...BRINGING A ROUND OF
STRONG THUNDERSTORMS TO THE REGION. THE MAIN WEATHER HAZARDS WITH
THESE STORMS WILL BE STRONG TO DAMAGING WINDS...TORRENTIAL
RAINS...AND FREQUENT LIGHTNING. ONE TO THREE INCHES OF RAINFALL
WITH SOME HIGHER AMOUNTS WILL BE POSSIBLE...LEADING TO FLOODING
CONCERNS...ESPECIALLY IF STORMS TRAIN OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE ON THURSDAY AS THE COLD FRONT MAKES
ITS WAY THROUGH THE AREA. A FEW STORMS COULD PRODUCE GUSTY WINDS
IN THE LAKE CUMBERLAND REGION...BUT OVERALL LIGHTNING AND LOCALLY
HEAVY RAIN WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE REQUESTED TO REPORT ANY INSTANCES OF DAMAGING WIND OR
FLOODING OVERNIGHT AND THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/LG

In the hours before

Special weather statement, Sep 10, 9:59 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EDT WED SEP 10 2014

INZ076>079-083-110345-
DUBOIS IN-JEFFERSON IN-ORANGE IN-SCOTT IN-WASHINGTON IN-
1059 PM EDT WED SEP 10 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 45 MPH WINDS...

AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF BROWNSTOWN TO 8 MILES EAST OF SHOALS TO WINSLOW...AND MOVING EAST
AT 45 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED
WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  PAOLI...
  SCOTTSBURG...
  SALEM...
  JASPER...
  MILLERSPORT AND MOUNT CARMEL...
  WEST BADEN SPRINGS AND THALES...
  FRENCH LICK AND CRYSTAL...
  FRENCH LICK MUNICIPAL AIRPORT AND SYRIA...

THESE STORMS WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE
MARKERS 29 AND 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3886 8553 3872 8565 3839 8657 3840 8668
      3836 8668 3833 8675 3834 8708 3851 8708
      3849 8695 3853 8684 3853 8669 3869 8668
      3869 8632 3876 8629 3878 8620 3877 8595
      3873 8588 3881 8579 3882 8563 3885 8561
TIME...MOT...LOC 0259Z 272DEG 37KT 3878 8619 3863 8661
          3844 8714

AMS
Special weather statement, Sep 10, 10:33 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1133 PM EDT WED SEP 10 2014

INZ076>079-083-084-090>092-KYZ032-110405-
CLARK IN-CRAWFORD IN-DUBOIS IN-FLOYD IN-HARRISON IN-JEFFERSON
IN-ORANGE IN-SCOTT IN-TRIMBLE KY-WASHINGTON IN-
1133 PM EDT WED SEP 10 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 50 MPH WINDS...

AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
SCOTTSBURG TO 6 MILES SOUTH OF PAOLI TO 5 MILES SOUTH OF JASPER...AND
MOVING EAST AT 45 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  SCOTTSBURG...
  MADISON...
  ENGLISH...
  VALEENE AND MENTOR...
  WAKEFIELD AND RICEVILLE...
  VOLGA AND LANCASTER...
  SMYRNA AND WIRT...

THESE STORMS WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE
MARKERS 16 AND 29.

THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 86 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3891 8520 3870 8519 3869 8522 3874 8526
      3874 8532 3866 8527 3840 8579 3821 8642
      3823 8657 3827 8657 3825 8668 3831 8708
      3842 8656 3873 8567 3892 8553
TIME...MOT...LOC 0333Z 276DEG 39KT 3879 8575 3846 8640
          3831 8689

AMS
Special weather statement, Sep 10, 11:00 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 AM EDT THU SEP 11 2014

INZ079-090>092-KYZ030>033-110430-
CLARK IN-FLOYD IN-HARRISON IN-HENRY KY-JEFFERSON KY-JEFFERSON
IN-OLDHAM KY-TRIMBLE KY-
1200 AM EDT THU SEP 11 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 1159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
MADISON TO 12 MILES SOUTHEAST OF SCOTTSBURG TO 10 MILES NORTH OF
CORYDON...AND MOVING EAST AT 55 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  ST. MATTHEWS...
  PROSPECT...
  LYNDON...
  NEW CASTLE...
  LA GRANGE...
  TROUT AND WILSON...
  GEORGETOWN AND WISES LANDING...
  MONITOR AND SELLERSBURG...
  PROVIDENCE AND OLDHAM...

THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 136C AND 137.

THESE STORMS WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE
MARKERS 0 AND 8.

THESE STORMS WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE
MARKERS 1 AND 8.

THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 118 AND 123.

THESE STORMS WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE
MARKERS 13 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3866 8525 3859 8521 3860 8508 3857 8507
      3858 8504 3856 8500 3851 8502 3851 8497
      3849 8499 3823 8567 3833 8625 3855 8566
      3861 8562 3861 8557 3867 8557 3870 8555
TIME...MOT...LOC 0400Z 271DEG 47KT 3869 8548 3855 8561
          3835 8615

EER
Special weather statement, Sep 10, 11:31 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1231 AM EDT THU SEP 11 2014

INZ091-092-KYZ030-031-033>035-110500-
CLARK IN-FLOYD IN-FRANKLIN KY-HENRY KY-JEFFERSON KY-OLDHAM KY-SHELBY
KY-
1231 AM EDT THU SEP 11 2014

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 1227 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF NEW CASTLE TO PROSPECT TO NEW ALBANY...AND MOVING SOUTHEAST AT 35
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  ST. MATTHEWS...
  PROSPECT...
  LYNDON...
  LOUISVILLE...
  JEFFERSONTOWN...
  LOUISVILLE BOWMAN FIELD AND SMITHFIELD...
  SLABTOWN AND EMINENCE...
  TODDS POINT AND FALLIS...
  FISHERVILLE AND ORVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3857 8507 3856 8500 3851 8502 3852 8498
      3849 8498 3846 8494 3846 8490 3844 8492
      3842 8488 3838 8489 3836 8484 3823 8518
      3810 8560 3833 8587 3839 8562 3851 8534
      3849 8528 3856 8520 3860 8510
TIME...MOT...LOC 0431Z 302DEG 28KT 3853 8503 3834 8552
          3825 8582

AMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Flood, Orange

When
September 10, 11:54 PM EST to September 11, 12:54 AM EST
Where
Orange County, Chambersburg to 0.77 mi WNW of Chambersburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.520, -86.380

Flood waters briefly covered U.S. Highway 150 about 3 miles east of Paoli.

Heavy Rain, Clark

When
September 11, 12:30 AM EST to 2:30 AM EST
Where
Clark County, 0.88 mi SW of Sellersburg
Reported by
Trained Spotter
Coordinates
38.390, -85.760

A spotter in Sellersburg measured just over 2 inches of rain in a two hour period ending at 3:30 am EDT.

Flood, Clark

When
September 11, 12:31 AM EST to 1:01 AM EST
Where
Clark County, 0.83 mi N of Bonnenburger to 1.08 mi NNW of Bonnenburger
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.292, -85.753

The underpass on Eastern Boulevard just south of Interstate 65 was covered with a foot of water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533534, 533536, 533535.